Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Giving stool softeners every 5th day. On docusate sodium. Safe?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 454 Questions
My 101 Mother has been taking stool softeners. I give them to her every 5th day. Is that too often?
How often should she be taking them? I give her docusate sodium-100 mg.
Posted Wed, 21 Aug 2013 in Medicines and Side Effects
Answered by Dr. Venkat Sivayogi 1 hour later
Welcome to healthcare Magic,

Constipation is very common in old age due to decreased motility of the gut.But stool softners are not recommended for daily purpose until you have not passed stools for days because when you USE them regularly and stop suddenly the "after constipation" is a big trouble.

My advise is :

1.Ask her to take plenty of water
2.Diet XXXXXXX in fiber food should be encouraged
3.Physical activity
4.If it requires use natural bulk forming laxatives like Ispaghula husk.

Most of the times you will get relief from above mentioned ways, if you follow strictly. In situations where its too hard to get stools or in faecal impactation only the laxatives are considered.

Hope you are clarified,
If you have any further doubts let me know,
Above answer was peer-reviewed by
Follow-up: Giving stool softeners every 5th day. On docusate sodium. Safe? 25 hours later
Mom also has an "itching problem." It started when I mistakenly used a washing detergent with scent to wash her clothes. When I learned that scent could cause an allergic reaction that triggers "itching," I quickly changed to a "free" detergent without any scent. I know that her clothes are all clean and scent-free. But, she
she still scratches. I've taken her to 3 difference doctors (2 general practitioners and 1 dermatologist. They gave me : a compounded cream of Triancinolone in Sarna lotion and a tube of Clobetasol Propionate .05%. Clobetasol is strong: they
rec. only using it for a couple weeks. She still scratches in morning and night before going to bed. Is there anything else we can do to stop her from scratching?
I believe that the "itching" is partly psychological too.
Answered by Dr. Venkat Sivayogi 39 minutes later

Welcome back,

After going through the entire clinical description, I suspect the possibility of Contact Dermatitis. The condition will exaggarate when patient comes in contact with the allergans. So we should identify the possible cause(allergan) and should avoid contact with it.

Presently using medications will be sufficient, because she is already on High-potenet steroids.

Avoidance of allergan is the only best way that we can reduce the progression.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor